Medical questions & health advice by board certified doctors
"Could my mood swings be due to my medication?"
Taking a steroid to clear a chest congestion issue. My mood has been all over the place. Could the steroid be causing my mood swings?
Medications are meant to treat a variety of medical conditions, but sometimes they can have unwanted side effects. Mood swings can be a sign effect of a steroid. Many patients experience such side effect with prednisone. You didn't state the name of the steroid you are taking. Steroids, in general, can produce a variety of psychological effects ranging from euphoria to hostility as well as physical effects. Steroids work to mimic the effects of hormones your body produces naturally in your adrenal glands. They are designed to suppress inflammation, which can reduce the signs and symptoms of inflammatory conditions as well as to suppress your immune system, which can help control many autoimmune conditions. Therefore, steroid drugs remain an important medical treatment despite their side effects. Perhaps, you may consider trying low-dose, short-term medications or taking oral steroids every other day instead of daily. Working with your doctor to take necessary steps to minimize the side effects of the drug is a best approach so that you may achieve significant benefits of the treatment with a reduced risk of such side effects. Some of the side effects may be irreversible. I would recommend that you schedule a visit to a primary care physician. Good luck.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.